Alabama, 2016

Flash Flooding and Damaging Winds in Alabama, July 17 to 21, 2016

July 17 to 21, 2016 · NWS TAE · 6 events in 3 counties and zones

Scattered afternoon thunderstorms developed in an environment of high instability favorable for isolated, brief severe storms. On July 21st, two outflow boundaries collided and initiated a large cluster of storms that moved slowly across portions of southern Houston and northwestern Jackson counties, causing flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$24,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TAE wrote it up.

Scattered afternoon thunderstorms developed in an environment of high instability favorable for isolated, brief severe storms. On July 21st, two outflow boundaries collided and initiated a large cluster of storms that moved slowly across portions of southern Houston and northwestern Jackson counties, causing flash flooding. Dual-pol radar estimates were as high as 4 inches in 1 hour in some areas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Jul 17, 12:47 PM CST, 1 hour 25 minutes earlier.

Area forecast discussion, Jul 17, 12:47 PM CST, 1 hour 25 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
247 PM EDT SUN JUL 17 2016

.NEAR TERM [Through Tonight]...

Scattered showers and thunderstorms are ongoing across the FL
Panhandle and Big Bend regions early this afternoon, and will
continue to expand northward through the rest of the afternoon and
early evening. Latest mesoanalysis from the SPC shows PWAT
values from 1.9-2.1" across our area, and combined with sea breeze
forcing and SBCAPE from 2500-4000 J/kg, will keep likely PoPs in
place across much of our area. A weak upper level shortwave may
maintain some convection across SW Georgia for a few hours this
evening, but otherwise expect most showers and storms to dissipate
by sunset. A few isolated storms may persist overnight offshore
and near the coast, but generally dry conditions will prevail
inland during this time. Lows will be in the low-mid 70s inland
and upper 70s along the coast.

.SHORT TERM [Monday Through Tuesday Night]...

Upper ridging will build west of the area on Monday into Tuesday
with north to northeast flow aloft. Scattered convection is
expected each day with PoPs mainly in the 40-50% range, which is
near the seasonal average. Highs are expected to be generally be
in the mid 90s away from the coast with heat indices maxing out in
the 100-105 range over most areas. Overnight lows are expected to
be in the mid 70s.

.LONG TERM [Wednesday Through Sunday]...

Upper ridging will continue west of the area through the extended
with north to northeast flow aloft. A few shortwaves in the flow
are expected to help to enhance convection across the area in
the mid to late week time frame. Highs will generally be in the
mid 90s with peak heat indices in the 100-105 range.

&&

.AVIATION...

[Through 18z Monday] Scattered showers and storms will continue to
expand in coverage this afternoon, starting out near TLH and ECP
and possibly impacting DHN, ABY, and VLD during the late afternoon
or early evening. With scattered coverage and uncertainty in exact
timing, will leave prevailing VFR in TAFs for now. Brief
reductions in visibility to MVFR/IFR could occur in heavier
showers and thunderstorms. Any remaining showers and storms will
dissipate this evening as instability decreases, and VFR
conditions are expected to prevail overnight and Monday morning.

&&

.MARINE...

Light winds, generally 10 knots or less, and seas 2 feet or less
will continue over the next week. Seas may reach up to 3 feet on
Monday and Tuesday, but this should be confined to the offshore
areas. Scattered showers and thunderstorms are expected with the
best chances in the overnight to mid morning hours.

&&

.FIRE WEATHER...

There are no fire weather concerns with relative humidity values
remaining well above critical thresholds.

&&

.HYDROLOGY...

While rain is expected each day, heavy rain will be isolated. Thus
localized flooding and ponding of water is possible, however
widespread flooding is not expected.

&&

.PRELIMINARY POINT TEMPS/POPS...

Tallahassee   75  95  74  95  75 /  10  50  30  50  30
Panama City   78  88  78  89  78 /  20  50  20  50  30
Dothan        74  93  73  93  75 /  20  50  30  50  30
Albany        73  94  74  94  75 /  30  50  30  40  20
Valdosta      73  93  74  93  74 /  30  50  30  50  20
Cross City    73  95  73  95  74 /  30  40  20  40  20
Apalachicola  77  91  76  90  76 /  20  40  20  40  30

&&

.TAE WATCHES/WARNINGS/ADVISORIES...

FL...None.
GA...None.
AL...None.
GM...None.

&&

NEAR TERM...Lahr
SHORT TERM...DVD
LONG TERM...DVD
AVIATION...Lahr
MARINE...DVD
FIRE WEATHER...Godsey
HYDROLOGY...Fieux

In the hours before

Special weather statement, Jul 17, 12:13 PM CST, 1 hour 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
213 PM EDT SUN JUL 17 2016

FLZ010-012>014-112-171900-
INLAND GULF FL-COASTAL BAY FL-INLAND BAY FL-CALHOUN FL-WASHINGTON FL-
213 PM EDT SUN JUL 17 2016

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN BAY...NORTHWESTERN
GULF...SOUTHWESTERN CALHOUN AND SOUTHEASTERN WASHINGTON COUNTIES
UNTIL 300 PM EDT/200 PM CDT/...

AT 213 PM EDT/113 PM CDT/...NATIONAL WEATHER SERVICE DOPPLER RADAR
INDICATED A STRONG THUNDERSTORM 9 MILES NORTHEAST OF CALLAWAY...
MOVING SOUTHWEST AT 5 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
PANAMA CITY...LYNN HAVEN...CALLAWAY...SPRINGFIELD...HILAND PARK...
TYNDALL AIR FORCE BASE...PARKER...GAINER SPRING...BAYOU GEORGE...
RIVERSIDE...NIXON...MILLVILLE...CAMP FLOWERS...FOUNTAIN...
RECOTA BEACH...VICKSBURG...SOUTHPORT...COLLEGE STATION...
BAY HARBOR AND BENNETT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3057 8566 3055 8538 3010 8532 3006 8558
      3018 8571
TIME...MOT...LOC 1813Z 046DEG 6KT 3021 8544

ADL
Special weather statement, Jul 17, 12:15 PM CST, 1 hour 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
215 PM EDT SUN JUL 17 2016

FLZ011-016-GAZ155-156-171900-
JACKSON FL-GADSDEN FL-DECATUR GA-SEMINOLE GA-
215 PM EDT SUN JUL 17 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN GADSDEN...JACKSON...
DECATUR AND SEMINOLE COUNTIES UNTIL 300 PM EDT/200 PM CDT/...

AT 215 PM EDT/115 PM CDT/...NATIONAL WEATHER SERVICE DOPPLER RADAR
INDICATED A STRONG THUNDERSTORM OVER CHATTAHOOCHEE...OR 15 MILES
NORTHWEST OF QUINCY...MOVING NORTH AT 20 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
CHATTAHOOCHEE...SNEADS...FAIRCHILD...MOUNT PLEASANT...
SEMINOLE STATE PARK...RIVER JUNCTION...HARDIN HEIGHTS...JINKS...
DELLWOOD...ROSEDALE...RECOVERY...DRAKES STILL...
LAKE SEMINOLE AND REYNOLDSVILLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3065 8469 3061 8491 3083 8506 3089 8475
TIME...MOT...LOC 1815Z 159DEG 19KT 3069 8480

ADL
Special weather statement, Jul 17, 12:48 PM CST, 1 hour 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
248 PM EDT SUN JUL 17 2016

GAZ155-156-171915-
DECATUR GA-SEMINOLE GA-
248 PM EDT SUN JUL 17 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN DECATUR AND EAST
CENTRAL SEMINOLE COUNTIES UNTIL 315 PM EDT...

AT 247 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR BAINBRIDGE...MOVING NORTH AT 20 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
BAINBRIDGE...WEST BAINBRIDGE...ATTAPULGUS...BRINSON...HANOVER...
FOWLSTOWN...DECATUR CO A/P...CYRENE AND FACEVILLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3075 8448 3071 8470 3096 8480 3100 8453
TIME...MOT...LOC 1847Z 157DEG 25KT 3081 8457

ADL
Special weather statement, Jul 17, 1:08 PM CST, 1 hour 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
208 PM CDT SUN JUL 17 2016

FLZ008>011-172000-
JACKSON FL-HOLMES FL-CENTRAL WALTON FL-WASHINGTON FL-
208 PM CDT SUN JUL 17 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN WASHINGTON...
NORTHEASTERN WALTON...HOLMES AND NORTHWESTERN JACKSON COUNTIES UNTIL
300 PM CDT...

AT 208 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR BONIFAY...MOVING NORTH AT 10 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
CHIPLEY...BONIFAY...GRACEVILLE...LIVE OAK...COTTONDALE...
PONCE DE LEON...CARYVILLE...WESTVILLE...CAMPBELLTON...
RICHTER CROSSROADS...BAKER SETTLEMENT...HICKORY HILL...PROSPERITY...
KNOX HILL...GRITNEY...BAHOMA...MILLER CROSSROADS...
ARRANT SETTLEMENT...BETHLEHEM AND KYNESVILLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3072 8534 3067 8570 3055 8581 3064 8603
      3082 8603 3096 8583 3097 8536
TIME...MOT...LOC 1908Z 159DEG 8KT 3074 8574

ADL
Special weather statement, Jul 17, 1:40 PM CST, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
240 PM CDT SUN JUL 17 2016

ALZ065-066-068-069-FLZ009-011-172030-
DALE AL-HOUSTON AL-COFFEE AL-GENEVA AL-JACKSON FL-HOLMES FL-
240 PM CDT SUN JUL 17 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN COFFEE...WESTERN
HOUSTON...GENEVA...SOUTHWESTERN DALE...NORTHERN HOLMES AND
NORTHWESTERN JACKSON COUNTIES UNTIL 330 PM CDT...

AT 240 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER GRACEVILLE...MOVING NORTH AT 20 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
DALEVILLE...GENEVA...GRACEVILLE...DOTHAN...ENTERPRISE...
FORT RUCKER...HARTFORD...TAYLOR...LEVEL PLAINS...SLOCOMB...MALVERN...
REHOBETH...CLAYHATCHEE...ESTO...MADRID...CAMPBELLTON...
COFFEE SPRINGS...NOMA...BLACK AND MEMPHIS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3127 8591 3133 8571 3128 8552 3112 8535
      3095 8537 3093 8599
TIME...MOT...LOC 1940Z 177DEG 16KT 3096 8551

ADL
Local storm report, Jul 17, 1:41 PM CST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
341 PM EDT SUN JUL 17 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0316 PM     TSTM WND GST     HOLMES COUNTY AIRPORT   30.84N 85.60W
07/17/2016  M39 MPH          HOLMES             FL   ASOS

&&

DVD

The radar

The Ft Rucker radar (KEOX), 36 km away, was scanning. The volume nearest the first event began at 20:11 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 3 flash flood. Local standard time, as filed.

Thunderstorm Wind, Geneva

When
July 17, 2:12 PM CST
Where
Geneva County, 0.43 mi SSE of Light
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
31.134, -85.488

A tree blew down onto a power line near 1060 Shiver Road.

Thunderstorm Wind, Geneva

When
July 17, 2:15 PM CST
Where
Geneva County, 2.94 mi NW of Malvern
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
31.161, -85.544

A tree blew down near 2192 North County Road 49.

Thunderstorm Wind, Coffee

When
July 21, 2:25 PM CST
Where
Coffee County, 5 mi SE of Elba
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Utility Company
Coordinates
31.359, -86.010

A tree blew down onto a power line near County Road 518, resulting in a power outage.

Flash Flood, Houston

When
July 21, 6:15 PM CST to 8:30 PM CST
Where
Houston County, 1.9 mi ESE of Keytons to 1.82 mi ENE of Hodgesville
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
31.090, -85.340

County Road 33 at Willie Varnum Road was reported underwater. Radar estimated that 3-4 inches of rain fell in 1 hour.

Flash Flood, Houston

When
July 21, 6:15 PM CST to 8:30 PM CST
Where
Houston County, 2.47 mi WSW of Love Hill to 2.72 mi W of Love Hill
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
31.100, -85.310

County Road 33 at Cottonwood Road was reported underwater. Radar estimated that 3-4 inches of rain fell in 1 hour.

Flash Flood, Houston

When
July 21, 7:30 PM CST to 8:30 PM CST
Where
Houston County, 1.36 mi E of Merritts Crossroads to 1.64 mi S of Rehobeth
Cause
Heavy Rain
Property damage
$20,000
Reported by
Law Enforcement
Coordinates
31.082, -85.457

Cobb Road was reported to have collapsed and was barricaded. Radar estimated that 3-4 inches of rain fell in 1 hour. Damage was estimated.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2016Every state in 2016This day in weather historyWarnings in Alabama, July 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 639349, 639350, 639348, 639351, 639352, 639354.